Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Tampa Bay, FL

March 23, 2017Lee County, Florida

NWS Tampa Bay, FL issued this special weather statement at Mar 23, 2017, 3:08 PM EDT for Lee County, Florida. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 3:08 PM EDT (19:08 UTC)
Expired
Mar 23, 2017, 3:45 PM EDT
In force
37 min
Issued by
NWS Tampa Bay, FL

County Lee County, FL

The radar

The Tampa radar (KTBW), 138 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 3:55 PM EDTHAIL 0.252 Nne Cape Coral, FLBRIEF HAIL EVENT ON EAST SIDE OF STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS82 KTBW 231908
SPSTBW

Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
308 PM EDT THU MAR 23 2017
 
FLZ165-231945-
Coastal Lee FL-
308 PM EDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEE COUNTY UNTIL 345
PM EDT...

At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. James City, or 12 miles west of Cape Coral, moving south at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with 
this storm. This storm is also over marine waters and boaters should 
seek shelter immediately. 

Locations impacted include...
Cape Coral, Matlacha Isles-Matlacha Shores, Harlem Heights, Iona, St.
James City, Matlacha, Pine Island Center, McGregor, Saint James City,
Useppa Island, Punta Rassa and Bokeelia.

LAT...LON 2641 8203 2640 8218 2644 8223 2656 8227
      2666 8223 2665 8194 2661 8194 2659 8192
      2641 8193 2640 8203
TIME...MOT...LOC 1905Z 007DEG 8KT 2652 8219 

$$

Norman

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this special weather statement went out at Mar 23, 2:38 PM EDT, 30 minutes earlier.

Area forecast discussion, Mar 23, 2:38 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
238 PM EDT Thu Mar 23 2017

.SHORT TERM (Rest of today - Friday)...
Aloft North America early this afternoon - A robust low was
near the Four Corners Region...a ridge reached from the
Mexican Gulf coast to Hudson Bay...and a trough stretched
across the Atlantic from Labrador to the Bahamas. At the
surface - Low pressure in the central high plains had a
warm front across the central plains and a cold front
trailing down into northwest Mexico. High pressure centered
on the Mid-Atlantic coast sprawled from eastern Canada to
much of the Gulf of Mexico...with a weak back door cold
front across south-central FL.

Through the period - the Four Corners upper low moves to the
central plains while another low drops into northern Quebec
from the Canadian Archipelago...with the eastern ridge
flattening and re-locating from the Gulf of Mexico to the
Mid-Atlantic coastal waters. The western surface low and
frontal systems slide toward the Mississippi Valley. The
Mid-Atlantic high pressure tracks east over the open
Atlantic while ridging back across the southeast U.S. and
into the Gulf of Mexico...with the FL front exiting the
state tonight.

The most active weather is expected between now and around
sunset as the cold front traverses through and a subtle
short wave trough tracks across/down the east coast of FL.
Strong storms have been occurring on the east coast the past
couple of hours and have tracking south. A few of the
storms may drift is across the area...especially the
interior and southern counties. Expect convection to end as
the front exits to the south and the upper ridge settles in
overhead. Dry and stable conditions dominate Fri although
there will be easterly flow...as the high center
departs...which will drag some low odds of showers into the
interior in the afternoon.

.MID/LONG TERM (Friday Night - Thursday)...
An upper-level low and associated trough will lift northeast through
the mid-Mississippi and Ohio valleys Friday night and Saturday, then
weaken as a new upper-level trough moves east from the Central
Plains on Sunday. This second trough could be just deep enough to
bring a weak cold front to north Florida by Monday night or early
Tuesday. In general, models are trending weaker and farther north,
so will not include any mention of rain with this feature. The upper-
level trough will move into the Atlantic on Wednesday with a ridge
building over Florida and the southeastern states on Thursday.

Temperatures will run several degrees above normal with highs
reaching the middle to even upper 80s each day...mainly away from
the coast. The airmass will be dry enough to allow temperatures to
fall into the upper 50s to lower 60s each night.

&&

.AVIATION...
23/18Z-24/18Z. Cold front continues to push south across central FL
with a mixture of VCTS/VCSH at all terminals TIL 00Z-01Z. Winds NE
to ENE and gusty...diminishing late night...then becoming easterly
and gusty again late morning.

&&

.MARINE...
Cold front crossing the waters this afternoon will bring
some showers and thunderstorms with robust and gusty winds
filling in behind the front...small craft exercise caution
and small craft advisory will be in place overnight. High
pressure dominates with easterly flow and evening surges
into the weekend. Then the high settles south with a
relaxing gradient...allowing winds to veer and diminish.

&&

.FIRE WEATHER...
A weak cold front moves through this afternoon with showers
and thunderstorms. Then high pressure builds with limited
rainfall...a few showers may drift in from the east in the
afternoons. Relative humidity will drop to near but not
reach critical values over the next few days.

&&

.Preliminary Point Temps/PoPs...
TPA  61  79  62  81 /  10   0   0  10
FMY  62  80  61  83 /  10  10   0  10
GIF  59  78  59  83 /  10   0   0  10
SRQ  61  77  61  79 /  10   0   0  10
BKV  58  78  56  82 /   0   0   0  10
SPG  62  78  64  80 /  10   0   0  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory from 8 PM this evening to 3 AM EDT
     Friday for Waters from Bonita Beach to Englewood FL
     out 20 to 60 NM-Waters from Englewood to Tarpon
     Springs FL out 20 to 60 NM-Waters from Tarpon Springs
     to Suwannee River FL out 20 to 60 NM.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
MID TERM/LONG TERM/DECISION SUPPORT...63/Jillson
Hazardous weather outlook, Mar 23, 4:54 AM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
454 AM EDT Thu Mar 23 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-232100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
454 AM EDT Thu Mar 23 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.Day One...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected this afternoon. Thunderstorms that
develop will be capable of producing strong gusty winds...locally
heavy rains... and frequent deadly lightning strikes.

...MARINE IMPACTS...
Wind speeds of 20 to 33 knots will create hazardous boating
conditions for small craft operators in the outer coastal waters
from Bonita Beach to Suwannee River this evening through early
Friday morning.

.Days Two through Seven...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Wynn

In the hours before

Special weather statement, Mar 23, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
308 PM EDT THU MAR 23 2017

FLZ165-231945-
Coastal Lee FL-
308 PM EDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEE COUNTY UNTIL 345
PM EDT...

At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. James City, or 12 miles west of Cape Coral, moving south at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. This storm is also over marine waters and boaters should
seek shelter immediately.

Locations impacted include...
Cape Coral, Matlacha Isles-Matlacha Shores, Harlem Heights, Iona, St.
James City, Matlacha, Pine Island Center, McGregor, Saint James City,
Useppa Island, Punta Rassa and Bokeelia.

LAT...LON 2641 8203 2640 8218 2644 8223 2656 8227
      2666 8223 2665 8194 2661 8194 2659 8192
      2641 8193 2640 8203
TIME...MOT...LOC 1905Z 007DEG 8KT 2652 8219

Norman

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:52 AM EDTSmall Craft AdvisoryTBW25 hr
Mar 23, 3:49 PM EDTSpecial Weather StatementTBWLee41 min
Mar 23, 3:58 PM EDTSevere Thunderstorm WarningTBWLee17 min
Mar 23, 4:05 PM EDTSpecial Marine WarningTBW25 min
Mar 23, 4:47 PM EDTSpecial Weather StatementTBWLee43 min
Mar 23, 5:34 PM EDTSpecial Marine WarningTBW26 min
Mar 23, 5:43 PM EDTSpecial Marine WarningTBW32 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.